By Gary M. White, MD
Urticaria multiforme (UM) is a benign cutaneous allergic reaction seen in pediatric patients.
Annular, urticarial, erythematous wheals with dusky, bluish, ecchymotic centers is characteristic. Many patients have an antecedent upper respiratory infection, otitis media, or viral symptoms, such as fagitue, body aches, and/or rhinitis. Certain medications, such as furazolidone and aspirin, recent immunizations, as well as concurrent or recent antibiotic usage, especially amoxicillin, cephalosporins, and macrolides, have been implicated in precipitating or exacerbating disease in patients with urticaria multiforme.
The true target lesions seen in erythema multiforme are typically not seen in patients with UM. Serum-sickness-like reaction can be distinguished by its prominent fevers, myalgias, arthralgias, and lymphadenopathy.
Most cases resolve within two weeks untreated. Symptomatic relief may be obtained with oral antihistamines, e.g. cetirizine, diphenhydramine, or hydroxyzine. Rarely, systemic corticosteroids may be needed. Topical therapy has limited value. Limited lab tests may be obtained, but exhaustive evaluations are usually not fruitful.
A 3-year-old girl presented with a pruritic urticarial rash. There was no history of exposure to medications or allergens and no history of similar symptoms. The parents described a viral respiratory illness that had occurred 1 week earlier. Fever (38.8°C) developed on day 2, when the child was at home, as did a generalized polycyclic annular rash with wheals and ecchymotic centers. NEJM challenge
Homepage | FAQs | Contact Dr. White